The study: A recent study by Lintermans and colleagues examines the relationship between aromatase inhibitor drugs and arthralgia. Their carefully conducted study used MRI (hands/wrists) and a careful physical examination, with measures of self-reported morning stiffness and grip strength measurements. The study was too small to demonstrate differences between the various types of aromatase inhibitor drugs.
Results: Between months 6 and 24, the fluid in the joints increased among users of aromatase inhibitor drugs (but not in a control group that received an alternative anti-estrogen drug, tamoxifen). Grip strength decreased in both the aromatase inhibitor and tamoxifen groups. At the 24 month mark, more than a third of the aromatase inhibitor users had morning stiffness. The symptoms did not seem to improve over time.
My take: Muscle and joint achiness are common with the use of the AI drugs. Some researchers have found fewer symptoms among those who take calcium/biphosphanate. Others have correlated these symptoms with lower bone mineral density. We know that all patients considering management with AIs should have an evaluation for bone strength before beginning an aromatase inhibitor. The bottom line? While the aromatase inhibitor drugs can be valuable, they are commonly associated with discomfort in the joints and muscles. I’m Dr. Michael Hunter.
The small print: The material presented herein is informational only, and is not designed to provide specific guidance for an individual. Please check with a valued health care provider with any questions or concerns. And have a great day!
Lintermans A, et al. Ann Oncol 2013;24:350-355.